Montana, 2012

High Wind in Montana, April 20, 2012

April 20, 2012 · NWS TFX · 6 events in 6 counties and zones

Strong westerly flow aloft produced high winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong westerly flow aloft produced high winds across portions of North Central Montana. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 20, 4:30 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 20, 4:30 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI APR 20 2012

UPDATED AVIATION

.DISCUSSION...
TODAY THROUGH SUNDAY...SHORT WAVE ENERGY AND AN AREA OF ASSOCIATED
PRECIPITATION IS MOVING ACROSS WESTERN MONTANA AT THIS TIME.
PRECIPITATION SHOULD CROSS THE CONTINENTAL DIVIDE THIS MORNING AND
SPREAD EAST DURING THE AFTERNOON. PRECIPITATION WILL BE GENERALLY
LIGHT. SURFACE LOW PRESSURE WILL MOVE SOUTHEAST OUT OF ALBERTA
THIS MORNING RESULTING IN A TIGHTENING GRADIENT. STRONG WINDS WILL
LIKELY DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER
COUNTY. THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND
WARNING. BUFKIT ANALYSIS INDICATES THE STRONGEST WINDS WILL NOT
QUITE MIX TO THE SURFACE BUT THE DATA DOES INDICATE AN AREA OF 40
TO 45 MPH WIND NEAR THE SURFACE. THIS WOULD SUGGEST THE GREATEST
THREAT MAY COME FROM SUSTAINED WINDS RATHER THAN GUSTS.
HOWEVER...HRRR ANALYSIS DOES INDICATE 50+ KNOT GUSTS DURING THE
AFTERNOON ALONG THE ROCKY MOUNTAIN FRONT. WINDS AND PRECIPITATION
DECREASE TONIGHT AS 500 MB HEIGHTS RISE AND THE FLOW ALOFT BECOMES
MORE ANTICYCLONIC. DRY AND WARMER CONDITIONS WILL BE THE RULE
SATURDAY AND SUNDAY AS THE UPPER RIDGE BUILDS OVER THE AREA. SOME
MOISTURE AND INSTABILITY MOVE THROUGH THE RIDGE SATURDAY AFTERNOON
AND AGAIN ON SUNDAY AND BRING THE POSSIBILITY OF AN ISOLATED
SHOWER AND/OR THUNDERSTORM TO THE MOUNTAINS. CAPE PROFILES ARE
NOT VERY IMPRESSIVE. TEMPERATURES WILL WARM EACH DAY AND WILL RUN
SOME 10 TO 15 DEGREES ABOVE SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH FRIDAY...A DOMINANT UPPER-LEVEL RIDGE WILL
KEEP VERY WARM TEMPERATURES AND NEAR RECORD HIGHS OVER THE
FORECAST AREA ON MONDAY. BY TUESDAY...MODELS HINT AT THE RIDGE
BEGINNING TO WEAKEN WITH SOUTHWEST FLOW ALOFT BECOMING THE
DOMINANT FEATURE THOUGH WARM TEMPERATURES WILL PERSIST THROUGH
WEDNESDAY. INCREASING MOISTURE AND INSTABILITY MAY GIVE WAY TO
AFTERNOON THUNDERSTORMS...PARTICULARLY OVER THE HIGHER TERRAIN. A
COOLING TREND IS PROJECTED DURING THE LATTER HALF OF THE FORECAST
PERIOD THOUGH MODELS DIFFER ON HOW QUICKLY THE COOLER AIRMASS WILL
ARRIVE AND THE TIMING. A SHORTWAVE TROUGH IS PROJECTED TO MOVE
INTO THE NORTHERN ROCKIES WEDNESDAY NIGHT WITH THE BEST CHANCE FOR
PRECIPITATION EXPECTED DURING THIS TIME. THERE IS STILL A FAIR
AMOUNT OF UNCERTAINTY AS SOME MODELS KEEP THE RIDGE OVER THE AREA
AND SLOW THE PROGRESSION OF NEXT STORM SYSTEM. MLV

&&

.AVIATION...
UPDATED 1200Z.
SOUTHWESTERLY WINDS WILL INCREASE THIS MORNING AND TURN WESTERLY BY
15Z. IN ADDITION...INCREASING MOISTURE WILL BRING SHOWERS ALONG THE
CONTINENTAL DIVIDE AND PARTS OF SOUTHWEST MONTANA. LIGHT SHOWERS MAY
LOWER CEILINGS TO MVFR CATEGORY FOR A BRIEF TIME AND WIDESPREAD
MOUNTAIN OBSCURATION IS EXPECTED. THE MAIN IMPACT WILL BE STRONG
GUSTY WINDS ALONG THE CONTINENTAL DIVIDE AND ADJACENT PLAINS WHERE
SUSTAINED WINDS OVER 35KTS AND GUSTS UP TO 50KTS ARE POSSIBLE AT
KCTB. ELSEWHERE...WIND GUSTS UP TO 40KTS ARE POSSIBLE. WINDS WILL
SUBSIDE AFTER 00Z. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  43  67  41 /  30  10  10   0
CTB  62  32  65  34 /  30  10  10   0
HLN  65  41  71  40 /  30  10  10   0
BZN  67  39  72  37 /  30  10  10   0
WEY  55  28  63  30 /  20  10  10  10
DLN  64  38  73  37 /  30  10  10   0
HVR  67  35  68  37 /  30  10  10   0
LWT  63  38  64  36 /  30  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 20, 4:30 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT FRI APR 20 2012

MTZ009-010-048-211130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
530 AM MDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF STRONG WINDS OR
WIND DAMAGE.

MTZ008-011>015-044>047-049>055-211130-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
530 AM MDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
April 20, 8:33 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

Winds gust to 64 mph at East Glacier Park 1ENE (Two Medicine DOT site).

High Wind, Eastern Glacier

When
April 20, 10:32 AM MST
Where
Eastern Glacier forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Winds gusted to 60 mph at the Cut Bank ASOS.

High Wind, Southern Rocky Mountain Front

When
April 20, 12:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Winds gusted to 63 mph at Bynum 13W (Dellwo MSCN site).

High Wind, Hill

When
April 20, 2:35 PM MST to 3:35 PM MST
Where
Hill forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 42 mph were reported for several hours at Inverness 2E (Inverness DOT site).

High Wind, Blaine

When
April 20, 3:18 PM MST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Winds gusted to 58 mph at Fort Belknap 13S (Fort Belknap RAWS site).

High Wind, Judith Basin

When
April 20, 3:50 PM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Winds gusted to 58 mph at Geyser 7E.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376468, 376469, 376472, 376470, 376471, 376474.